Alert archive / Kansas / High Wind Warnings in 2013
High Wind Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this high wind warning at Nov 17, 2013, 11:54 AM CST for 12 counties in Kansas. It took effect at Nov 17, 2013, 12:00 PM CST. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 17, 2013, 11:54 AM CST (17:54 UTC)
- In effect from
- Nov 17, 2013, 12:00 PM CST
- Expired
- Nov 17, 2013, 2:56 PM CST
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 17, 12:30 PM CST | NON-TSTM WND GST 51 | 2 Sse Concordia, KS | ASOS STATION CONCORDIA BLOSSER MUNICIPAL AIRPORT |
| Nov 17, 12:36 PM CST | NON-TSTM WND GST 52 | 2 Ese Pauline, KS | ASOS STATION FORBES FIELD AIRPORT |
| Nov 17, 12:51 PM CST | NON-TSTM WND GST 49 | 5 E Emporia, KS | |
| Nov 17, 1:30 PM CST | NON-TSTM WND GST 50 | 4 S Chapman, KS | MEASURED 39 MPH SUSTAINED WITH A GUST TO 50 MPH ON HOME WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
236 WWUS73 KTOP 171754 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1154 AM CST SUN NOV 17 2013 KSZ020>023-034>039-054-055-172100- /O.UPG.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ /O.NEW.KTOP.HW.W.0001.131117T1800Z-131117T2100Z/ CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON-OSAGE- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...EMPORIA 1154 AM CST SUN NOV 17 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...THE STRONGEST WINDS WILL INCREASE AROUND NOON AND CONTINUE THROUGH 3 PM. * WINDS...WEST TO NORTHWEST WINDS WILL GUST BETWEEN 55 TO 60 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING EXTREMELY DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS OF THIS STRENGTH MAY CAUSE DAMAGE TO WEAKENED TREES AND LARGE LIMBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS STRONG DAMAGING WINDS ARE IMMINENT OR HIGHLY LIKELY && $$ KSZ008>012-024-026-040-056-058-059-172300- /O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON- DOUGLAS-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE... OTTAWA 1154 AM CST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * TIMING...WINDS WILL INCREASE BY LATE MORNING AND CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
2 follow-up statements
552 WWUS73 KTOP 171804 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1204 PM CST SUN NOV 17 2013 KSZ020>023-034>039-054-055-172100- /O.CON.KTOP.HW.W.0001.000000T0000Z-131117T2100Z/ CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON-OSAGE- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...EMPORIA 1204 PM CST SUN NOV 17 2013 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. * TIMING...THE STRONGEST WINDS WILL INCREASE AROUND NOON AND CONTINUE THROUGH 3 PM. * WINDS...WEST TO NORTHWEST WINDS WILL GUST BETWEEN 55 TO 60 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING EXTREMELY DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS OF THIS STRENGTH MAY CAUSE DAMAGE TO WEAKENED TREES AND LARGE LIMBS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS STRONG DAMAGING WINDS ARE IMMINENT OR HIGHLY LIKELY && $$ KSZ008>012-024-026-040-056-058-059-172300- /O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON- DOUGLAS-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE... OTTAWA 1204 PM CST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * TIMING...WINDS WILL INCREASE BY LATE MORNING AND CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
287 WWUS73 KTOP 172056 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CST SUN NOV 17 2013 KSZ020>023-034>039-054-055-172300- /O.CAN.KTOP.HW.W.0001.000000T0000Z-131117T2100Z/ /O.EXA.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-LYON-OSAGE- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY...TOPEKA...EMPORIA 256 PM CST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. THE HIGH WIND WARNING HAS BEEN CANCELLED. * TIMING...WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$ KSZ008>012-024-026-040-056-058-059-172300- /O.CON.KTOP.WI.Y.0007.000000T0000Z-131117T2300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-JACKSON-JEFFERSON- DOUGLAS-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...LAWRENCE... OTTAWA 256 PM CST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * TIMING...WINDS WILL CONTINUE THROUGH THE LATE AFTERNOON. * WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON NORTH SOUTH HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Nov 17, 5:37 AM CST, 6 hours 17 minutes earlier.
Area forecast discussion, Nov 17, 5:37 AM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 537 AM CST Sun Nov 17 2013 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 335 AM CST SUN NOV 17 2013 Latest surface analysis at 08Z had a surface low over north central Kansas along a stationary front that extended from Iowa back into southeast Colorado. Satellite imagery this morning shows the shortwave trough moving out of the Rockies. The surface low pressure is forecast to move off to the east as the upper wave moves through the Central Plains with an increasing pressure gradient behind the cold front moving across northeast Kansas. This will bring strong winds of 25 to 30 mph with gusts to around 45 mph possible from mid morning through late afternoon as forecast soundings show deep mixing today with steep low level lapse rates. These stronger winds will affect the entire forecast area and sustained winds around 30 mph will be common so will go with a wind advisory today from 10 am to 5 pm. The deep mixing will also mix down drier air and as a result minimum afternoon humidity of 20 percent or less is expected across parts of north central Kansas. The low relative humidity and critical fuels will produce very high to extreme fire danger and will continue with the Red Flag Warning for parts of north central Kansas today. Tonight the winds will be on the decrease through the early evening hours as the lower boundary layer decouples and broad surface high pressure builds into central and eastern Kansas. Lows tonight will fall into the middle 20s in north central to the mid 30s in east central Kansas. .LONG TERM...(Monday through Saturday) Issued at 335 AM CST SUN NOV 17 2013 Early week periods starting fairly quiet, but southerly winds under zonal flow aloft will bring moisture back rather quickly. Models are trending faster with a shortwave zipping though the flow, with moderate upper level potential vorticity advection and mid-level isentropic lift combining for elevated precipitation possibilities as early as Tuesday evening. Increasing lapse rates and PW values again well above normal support some mention of thunder as well. The faster timing should keep mixing up for a warmer night as well as a quicker drying trend for Wednesday. The medium range models are in agreement with increasingly amplified split flow setting up for the late week periods, but much is left be desired in agreement in the details and a low confidence forecast continues. One issue is how fast the cold air will surge in behind a northern branch wave and another is the character and speed of southern branch upper energy. At this point have the highest PoPs Thursday night and Friday with temps steadily cooling with column temps increasingly supporting snow inclusion with time. There is decent agreement with a secondary cold surge pushing precip chances to the south by the weekend. && .AVIATION...(For the 12Z TAFs through 12Z Monday Morning) Issued at 537 AM CST SUN NOV 17 2013 Winds will be the main concern again for today. Strong west to northwest winds will increase by 17Z to around 27 kts with gusts to 38 kts then diminish after 23Z to around 14 kts and under 10 kts by 02Z. VFR cigs and vsbys are expected through the period. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 10 AM this morning to 5 PM CST this afternoon FOR KSZ008>012-020>024-026-034>040-054>056-058-059. RED FLAG WARNING from Noon today to 6 PM CST this evening FOR KSZ008-020>022-034>037. && SHORT TERM...53 LONG TERM...65 AVIATION...53
Hazardous weather outlook, Nov 17, 5:40 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 540 AM CST SUN NOV 17 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-181145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 540 AM CST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SUSTAINED WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL DEVELOP BY MIDDAY AND PERSIST INTO THE LATE AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA FROM 10 AM TO 5 PM. A RED FLAG WARNING HAS BE ISSUED FOR THIS AFTERNOON DUE TO EXTREME FIRE DANGER FOR LOCATIONS ALONG AND WEST OF A LINE FROM BELLEVILLE TO MANHATTAN TO COUNCIL GROVE. VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON FOR MUCH OF THE REMAINDER OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY IN PORTIONS OF EAST CENTRAL KANSAS. LIGHT ACCUMULATIONS OF WINTRY PRECIPITATION ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:03 PM CST | Special Weather Statement | TOP | Jackson | 42 min |
| Nov 16, 6:12 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 33 min |
| Nov 16, 6:39 PM CST | Severe Thunderstorm Warning | TOP | Jefferson | 36 min |
| Nov 16, 6:53 PM CST | Special Weather Statement | TOP | Jackson | 37 min |
| Nov 17, 3:28 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 14 hr |
Nearby
High Wind Warnings in Kansas, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.